MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 0052-3018
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Great Vessel Perforation (2152)
Date of Event 01/24/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This is one of two related reports.This report represents the introducer and another report was submitted to represent the impella rp flex.The impella device was not received from the customer.Therefore, the investigation of the device was not possible.Should the device or any new information be received, a supplemental report will be filed.
 
Event or Problem Description
Clinician narrative: an impella rp flex with smartassist was placed via right femoral venous access in a 73-year-old female with a medical history significant for coronary artery disease, prior myocardial infarction with stents, severe mitral regurgitation status post mitral valve repair, and end-stage renal disease on hemodialysis.The patient presented in cardiogenic shock secondary to acute myocardial infarction and was receiving inotropes, vasopressors, and mechanical ventilatory support.She was classified as scai stage e at the time of intervention.During procedural preparation, the right internal jugular vein was accessed with the intent to place the introducer for impella rp flex support.The existing hemodialysis catheter was removed over a wire, and serial dilation was performed using an 8 fr dilator followed by a 20 fr dilator.During attempted advancement of a 23 fr peel-away introducer sheath, the guidewire was noted to be insufficiently positioned within the central venous system.Subsequent advancement resulted in loss of wire position, and imaging revealed the wire had entered the pleural space with inferior tracking near the diaphragm.The wire was removed, and the peel-away sheath was temporarily left in place.The patient became hemodynamically unstable during this period.Given the clinical status, the decision was made to proceed with impella rp flex with smartassist placement via the right femoral vein, which was completed without further access-related complications.Following stabilization and multidisciplinary discussion involving the icu attending and pulmonology, the previously placed introducer sheath was removed using an existing hemostasis suture.Hemostasis was achieved.Fluoroscopic evaluation showed no evidence of pneumothorax or hemorrhage.The patient was transferred to the icu for continued management.The introducer-related vessel perforation required surgical intervention and was attributed to large-bore venous access in the setting of dialysis-related vascular changes and critical illness.Following device placement, the patient experienced episodes of hemodynamic instability associated with elevated purge pressures and placement signal issues.In response, medical device removal, device revision, and device replacement were performed to address the reported instability.The patient subsequently stabilized following device management.Review of the event indicates that the introducer-related vessel perforation and need for surgical intervention are consistent with known risks of large-bore venous access, particularly in patients with end-stage renal disease and complex vascular anatomy.The reported hemodynamic instability necessitating device management represents a recognized clinical scenario in critically ill patients receiving mechanical circulatory support.Comprehensive review did not identify evidence suggesting a causal relationship between the impella rp flex with smartassist device and the reported events.The patient survived.
 
Additional Manufacturer Narrative
B5 updated with an updated clinical narrative.Corrected data d1, d2, and d4 updated/corrected.The investigation is still ongoing.
 
Event or Problem Description
An impella rp flex with smartassist was placed via right femoral venous access in a 73-year-old female with a medical history significant for coronary artery disease, prior myocardial infarction with stents, severe mitral regurgitation status post mitral valve repair, and end-stage renal disease on hemodialysis.The patient presented in cardiogenic shock secondary to acute myocardial infarction and was receiving inotropes, vasopressors, and mechanical ventilatory support.She was classified as scai stage e at the time of intervention.During procedural preparation, the right internal jugular vein was accessed with the intent to place the introducer for impella rp flex support.The existing hemodialysis catheter was removed over a wire, and serial dilation was performed using an 8 fr dilator followed by a 20 fr dilator.During attempted advancement of a 23 fr peel-away introducer sheath, the guidewire was noted to be insufficiently positioned within the central venous system.Subsequent advancement resulted in loss of wire position, and imaging revealed the wire had entered the pleural space with inferior tracking near the diaphragm.The wire was removed, and the peel-away sheath was temporarily left in place.The patient became hemodynamically unstable during this period.Given the clinical status, the decision was made to proceed with impella rp flex with smartassist placement via the right femoral vein, which was completed without further access-related complications.Following stabilization and multidisciplinary discussion involving the icu attending and pulmonology, the previously placed introducer sheath was removed using an existing hemostasis suture.Hemostasis was achieved.Fluoroscopic evaluation showed no evidence of pneumothorax or hemorrhage.The patient was transferred to the icu for continued management.The vessel perforation required surgical intervention and was attributed to large-bore venous access and guidewire placement in the setting of dialysis-related vascular changes and critical illness.Following device placement, the patient experienced episodes of hemodynamic instability associated with elevated purge pressures and placement signal issues.In response, medical device removal, device revision, and device replacement were performed to address the reported instability.The patient subsequently stabilized following device management.Review of the event indicates that the vessel perforation and need for surgical intervention are consistent with known risks of large-bore venous access, particularly in patients with end-stage renal disease and complex vascular anatomy.The reported hemodynamic instability necessitating device management represents a recognized clinical scenario in critically ill patients receiving mechanical circulatory support.Comprehensive review did not identify evidence suggesting a causal relationship between the impella rp flex with smartassist device and the reported events.The patient survived.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24266884
Report Number1220648-2026-01977
Device Sequence Number10658418
Product Code OZD
UDI-Device Identifier04260113630327
UDI-Public(01)04260113630327(17)270228(10)8853991
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0052-3018
Device Lot Number8853991
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2026
Supplement Date Received by Manufacturer04/07/2026
Initial Report FDA Received Date02/05/2026
Supplement Report FDA Received Date04/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexFemale
Patient Weight85 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American